Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 26, NWS Norman, OK

June 30, 1997Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 30, 1997, 1:23 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 30, 1997, 1:23 AM CDT (06:23 UTC)
Expired
Jun 30, 1997, 4:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2990 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 300622
FFWOKC
OKC071-300915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
123 AM CDT MON JUN 30 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 415 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHEASTERN OKLAHOMA
     KAY

INCLUDING THE FOLLOWING LOCATIONS
     BLACKWELL...BRAMAN...HARDY...NEWKIRK...PONCA CITY AND
     TONKAWA

DOPPLER RADAR INDICATED THAT AROUND 3 INCHES OF RAIN HAS FALLEN FROM
BLACKWELL TO TONKAWA.  THE MESONET NEAR BLACKWELL HAS MEASURED JUST OVER
3 INCHES OF RAIN THIS EVENING.  THE KAY COUNTY SHERIFFS OFFICE REPORTS
THAT HIGHWAY 11 IS CLOSED DUE TO HIGH WATER BETWEEN PONCA CITY AND
BLACKWELL... AND THAT NUMEROUS LOW LYING ROADS WERE ALSO UNDER WATER. 
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER KAY COUNTY AND
INCREASING THE THREAT OF FLASH FLOODING ACROSS THE COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
POTENTIAL OF FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

LAT...LON 3661  9700 3659  9745 3699  9745 3700  9672

...SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 9:33 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 29, 9:33 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT SUN JUN 29 1997

THE STORMS MOVING THROUGH THE THALIA AND VERNON AREAS WILL LIKELY BE THE
LAST FOR THE EVENING. FORECAST WILL BE UPDATED TO REMOVE POPS IN THE
WEST AND MAKE ADJUSTMENTS FOR THE PERSISTENT STORMS IN THE NORTH.

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 29, 11:22 PM CDT, 2 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1122 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM     1 WSW   LAHOMA           OK   60 MPH WIND GUST, MEASURED
06/29/97   MAJOR                          OKLAHOMA MESONETWORK

MCCLURE
Local storm report, Jun 29, 11:27 PM CDT, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1122 PM CDT SUN JUN 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM     1 WSW   LAHOMA           OK   60 MPH WIND GUST, MEASURED
06/29/97   MAJOR                          OKLAHOMA MESONETWORK

MCCLURE
Local storm report, Jun 30, 12:05 AM CDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1205 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    GUTHRIE                   OK   TREE LIMBS DOWN
06/29/97   LOGAN

1030 PM    3 N MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 81 3 MILES NORTH OF
                                          MEDFORD UNDER WATER

1030 PM    3 S MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 81 2-3 MILES SOUTH OF
                                          MEDFORD UNDER WATER

1030 PM    3 E MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 11 3 MILES EAST OF
                                          MEDFORD UNDER WATER

MCCLURE
Local storm report, Jun 30, 12:06 AM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1205 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    GUTHRIE                   OK   TREE LIMBS DOWN
06/29/97   LOGAN

1030 PM    3 N MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 81 3 MILES NORTH OF
                                          MEDFORD UNDER WATER

1030 PM    3 S MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 81 2-3 MILES SOUTH OF
                                          MEDFORD UNDER WARTER

1030 PM    3 E MEDFORD               OK   FLOODING
06/29/97   GRANT                          HWY 11 3 MILES EAST OF
                                          MEDFORD UNDER WATER

MCCLURE
Local storm report, Jun 30, 1:15 AM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
115 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    BYRON                     OK   FLOODING
06/29/97   ALFALFA                        SEVERAL COUNTY ROADS
                                          UNDER WATER NEAR BYRON

MCCLURE
Local storm report, Jun 30, 1:19 AM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
115 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    BYRONr                     OK   FLOODING
06/29/97   ALFALFA                        SEVERAL COUNTY ROADS
                                          UNDER WATER NEAR BYRON

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:05 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant40 min
Jun 29, 7:13 PM CDTTornado WarningOUNKay47 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
Jun 29, 7:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant50 min
Jun 29, 7:45 PM CDTTornado WarningOUNNoble45 min
Jun 29, 7:57 PM CDTSevere Thunderstorm WarningOUNKay33 min
Jun 29, 8:06 PM CDTFlash Flood WarningOUNGrant3 hr
Jun 29, 8:15 PM CDTFlash Flood WarningOUNAlfalfa3 hr
Jun 29, 8:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Noble47 min
Jun 29, 8:58 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Jun 29, 9:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Noble, Payne48 min
Jun 29, 9:12 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Jun 29, 9:40 PM CDTSevere Thunderstorm WarningOUNWoods35 min
Jun 29, 9:53 PM CDTSevere Thunderstorm WarningOUNLogan, Payne52 min
Jun 29, 9:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
Jun 29, 10:12 PM CDTSevere Thunderstorm WarningOUNWoods33 min
Jun 29, 10:23 PM CDTFlash Flood WarningOUNAlfalfa, Grant3 hr
Jun 29, 10:33 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan42 min
Jun 29, 10:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant45 min
Jun 30, 12:45 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie30 min
Jun 30, 1:35 AM CDTFlash Flood WarningOUNAlfalfa, Grant3 hr
Jun 30, 4:25 AM CDTSevere Thunderstorm WarningOUNBlaine50 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.